Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS North Platte, NE

June 1, 20186 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2018, 6:53 PM CDT for 6 counties in Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 6:53 PM CDT (23:53 UTC)
Expired
Jun 1, 2018, 7:45 PM CDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Boyd County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:05 PM CDTTSTM WND DMG4 E Bassett, NEREPORTS OF BRANCHES AND TWIGS DOWN FROM STRONG WINDS
Jun 1, 7:45 PM CDTTSTM WND DMG3 N Atkinson, NEIRRIGATION PIVOT FLIPPED AND POWER LINES DOWN ACROSS HWY 11 AT 880TH ROAD. REPORT RELAYED FROM BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KLBF 012353
SVRLBF
NEC015-071-089-103-115-149-020045-
/O.NEW.KLBF.SV.W.0103.180601T2353Z-180602T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
653 PM CDT FRI JUN 1 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Rock County in north central Nebraska...
  Northern Loup County in north central Nebraska...
  Northwestern Garfield County in north central Nebraska...
  Western Holt County in north central Nebraska...
  Eastern Keya Paha County in north central Nebraska...
  Western Boyd County in north central Nebraska...

* Until 745 PM CDT.

* At 653 PM CDT, severe thunderstorms were located along a line
  extending from Naper to near Stuart to 10 miles south of Rose,
  moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Atkinson, Stuart, Butte, Newport, Naper, Rose, Amelia, Dustin, 
  Anoka, Fox Bayou, Sybrant, Duff, Sunfish Lake, Mariaville, Pony 
  Lake, Brocksburg.

This includes the following highways...
 Highway 183 between mile markers 140 and 175.
 Highway 20 between mile markers 261 and 298.
 Highway 281 near mile marker 223.
 Highway 12 between mile markers 73 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4197 9892 4199 9960 4217 9964 4300 9937
      4300 9872
TIME...MOT...LOC 2353Z 233DEG 27KT 4298 9908 4265 9915 4202 9953 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
032 
WWUS53 KLBF 020018
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
718 PM CDT FRI JUN 1 2018

NEC015-071-089-103-115-149-020045-
/O.CON.KLBF.SV.W.0103.000000T0000Z-180602T0045Z/
Rock NE-Loup NE-Garfield NE-Holt NE-Keya Paha NE-Boyd NE-
718 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ROCK...NORTHEASTERN LOUP...NORTHWESTERN GARFIELD...
WESTERN HOLT...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES...

At 717 PM CDT, severe thunderstorms were located along a line
extending from near Bonesteel to near Stuart to 8 miles southeast of
Rose, moving southeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Atkinson, Stuart, Butte, Newport, Naper, Amelia, Dustin, Anoka,
Sybrant, Carson Lake, Hull Lake State Wildlife Management Area,
Sunfish Lake, Pony Lake and Parshall Bridge State Wildlife Management
Area.

This includes the following highways...
 Highway 183 between mile markers 140 and 146.
 Highway 20 between mile markers 270 and 298.
 Highway 281 near mile marker 223.
 Highway 12 between mile markers 83 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4199 9953 4300 9922 4300 9872 4197 9892
TIME...MOT...LOC 0017Z 305DEG 10KT 4303 9898 4256 9908 4207 9943 

HAIL...1.50IN
WIND...60MPH
 
$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:30 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 1, 6:30 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
630 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 145 PM CDT Fri Jun 1 2018

Tonight and Saturday.

This evening's severe weather threat remains the primary forecast
focus.  Extreme wind, large hail and a few tornadoes are possible
generally along and east of Highway 83 line from North Platte to
Valentine, though the greatest risk of severe weather is forecast
across north central Nebraska.

The amplified upper ridge centered over the Central CONUS will break
down to the east this afternoon and evening as a significant trough
advances across the Northern Rockies.  At the surface a cold front
was analyzed over the western Panhandle north to a deepening
surface low centered near the Black Hills.  Southeasterly winds have
transported juicy dew points well into the upper 60s across much of
the forecast area.  The 18z observation from KLBF showed a TD of
73F.  With highs in the mid 80s, convective energy is already
exceeding 3000 J/KG and expected to reach upwards to 4k J/KG in some
areas. Strong diabatic heating will erode the remaining CIN with
initial convective storms expected shortly after 20z this afternoon
across northern Nebraska. Supercells are expected early in the
evolution which may include tornadic supercells that interact with
any lingering boundary.  At this point, the warm front appears
largely north of the area, but hand analysis indicates several weak
wind shift/boundaries which will need to be watched.  Given the
strongly unstable atmosphere, large hail is expected, some of which
may be as large as baseballs. The storms will quickly congeal and
build south as a low level jet strengthens.  The complex will
transition to an extreme wind threat capable of hurricane force
winds.

The speed of the complex will largely limit the flood potential, but
PWATS are running 90Th percentile for climatological records, so
locally heavy rain would be possible if training were to occur.  The
most likely location of training would be on the southern end of the
line with the interaction of the LLJ. Because several models are
showing some up growth to the south, we expanded out POP coverage
to include Lincoln county, but at that on 30% chance.

Cooler and quite breezy conditions are expected Saturday behind the
cold front.  Could see some gusts from the northwest nearing 30 mph
at times. Otherwise much drier air moving in with dew points falling
into the mid 30s and 40s. Highs in the mid to upper 70s are expected
under sunny skies.

.LONG TERM...(Saturday night through Friday)
Issued at 145 PM CDT Fri Jun 1 2018

Abbreviated due to expected severe weather threat.  Upper level
ridging will expand across the plains next week.  Dry and warm
conditions will prevail, though sufficient instability in the
troposphere will provide for at least an isolated risk of
thunderstorms when disturbances rotate through.  Sunday night
through Monday appears to bring a disturbance to our south with the
next Tuesday afternoon/evening and Wednesday into Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri Jun 1 2018

Visual Flight Rules outside convective complex across north
central Nebraska in advance of the dryline. Short term model
solutions close where ongoing convection east of a line from
Springview, Atkinsons, Anselmo and Callaway will be the focus
and should move east possibly by 8 pm CDT. Moisture is limited
further west where dewpoints are now in the 30s. Questionable how
much additional convection may develop in the west once the
convection moves out of Central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Keck
Hazardous weather outlook, Jun 1, 6:16 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
616 PM CDT Fri Jun 1 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-022330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
616 PM CDT Fri Jun 1 2018 /516 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are expected through 10 pm CDT for north
central Nebraska east of a line from Johnstown to Callaway. The hazards
include large hail in excess of 2 inches and damaging winds to 75
mph or higher with tornadoes possible.

Additional strong thunderstorm development is possible further west
to Highway 83 from Valentine to Maywood, where the severe threat
cannot be ruled out at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Beyond tonight the severe threat is low through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested across north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Keck

In the hours before

Local storm report, Jun 1, 6:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             AINSWORTH               42.55N 99.86W
06/01/2018  E1.50 INCH       BROWN              NE   PUBLIC

&&

THORNE
Local storm report, Jun 1, 6:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             8 ENE ANSELMO           41.66N 99.72W
06/01/2018  E1.00 INCH       CUSTER             NE   PUBLIC

            A FEW WERE UP TO QUARTER SIZE

&&

THORNE
Special weather statement, Jun 1, 6:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
643 PM CDT FRI JUN 1 2018

NEZ008>010-026-027-020000-
Brown NE-Loup NE-Holt NE-Rock NE-Blaine NE-
643 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...NORTHERN LOUP...
SOUTHEASTERN BROWN...SOUTHWESTERN HOLT AND NORTHEASTERN BLAINE
COUNTIES UNTIL 700 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 18 miles northeast of Brewster, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rose and Fox Bayou.

This includes Highway 183 between mile markers 143 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4199 9967 4216 9974 4222 9923 4205 9926
TIME...MOT...LOC 2342Z 233DEG 37KT 4210 9958

CDC
Local storm report, Jun 1, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             BASSETT                 42.58N 99.54W
06/01/2018  E1.50 INCH       ROCK               NE   TRAINED SPOTTER

&&

JURGENSEN
Local storm report, Jun 1, 6:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             BASSETT                 42.58N 99.54W
06/01/2018  E1.00 INCH       ROCK               NE   CO-OP OBSERVER

&&

THORNE
Special weather statement, Jun 1, 6:51 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
551 PM MDT FRI JUN 1 2018

NEZ004-020030-
Sheridan NE-
551 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 630
PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Wild Horse Butte, or 19 miles south of Hay
Springs, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smith Lake State Wildlife Management Area and Argo Hill.

This includes Highway 250 between mile markers 19 and 36.

LAT...LON 4232 10272 4252 10272 4257 10221 4228 10220
TIME...MOT...LOC 2351Z 265DEG 23KT 4241 10260

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:42 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha36 min
Jun 1, 4:37 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha68 min
Jun 1, 5:26 PM CDTSpecial Weather StatementLBFKeya Paha49 min
Jun 1, 5:35 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock40 min
Jun 1, 6:07 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock53 min
Jun 1, 6:30 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup19 min
Jun 1, 6:39 PM CDTSevere Thunderstorm WarningLBFBrown, Rock37 min
Jun 1, 6:43 PM CDTSpecial Weather StatementLBFLoup17 min
Jun 1, 6:51 PM CDTSpecial Weather StatementLBFSheridan39 min
Jun 1, 6:59 PM CDTSpecial Weather StatementLBFLoup46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.